Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS San Angelo, TX

May 8, 2016Taylor County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2016, 3:29 PM CDT for Taylor County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2016, 3:29 PM CDT (20:29 UTC)
Expired
May 8, 2016, 4:15 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:00 PM CDTHAIL 1.75Tye, TX
May 8, 4:01 PM CDTHAIL 0.88Tye, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS54 KSJT 082029
SVRSJT
TXC441-082115-
/O.NEW.KSJT.SV.W.0097.160508T2029Z-160508T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 415 PM CDT

* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAPPY
  VALLEY...OR 17 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TUSCOLA AND VIEW AROUND 355 PM CDT. 
  BUFFALO GAP AROUND 400 PM CDT. 
  DYESS AFB AROUND 405 PM CDT. 
  POTOSI AROUND 415 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CAMP
TONKAWA AND LAKE ABILENE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3222 9963 3210 10011 3220 10015 3226 10015
      3252 9986
TIME...MOT...LOC 2029Z 235DEG 25KT 3221 10004 

HAIL...1.50IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
153 
WWUS54 KSJT 082047
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT SUN MAY 8 2016

TXC441-082115-
/O.CON.KSJT.SV.W.0097.000000T0000Z-160508T2115Z/
TAYLOR TX-
347 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL TAYLOR COUNTY...

AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIEW...OR 13
MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  VIEW AROUND 350 PM CDT. 
  DYESS AFB AROUND 400 PM CDT. 
  TYE AROUND 405 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CAMP
TONKAWA AND LAKE ABILENE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3230 9969 3216 10013 3217 10014 3227 10014
      3252 9986
TIME...MOT...LOC 2047Z 222DEG 27KT 3236 9994 

HAIL...1.50IN
WIND...60MPH
 
$$

JOHNSON
111 
WWUS54 KSJT 082103
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
403 PM CDT SUN MAY 8 2016

TXC441-082115-
/O.CON.KSJT.SV.W.0097.000000T0000Z-160508T2115Z/
TAYLOR TX-
403 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL TAYLOR COUNTY...

AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIEW...OR 15
MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  TYE AND DYESS AFB AROUND 415 PM CDT. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 274 AND 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3235 9973 3217 10014 3227 10014 3252 9986
TIME...MOT...LOC 2103Z 221DEG 27KT 3234 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:03 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 8, 12:03 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1203 PM CDT SUN MAY 8 2016

.AVIATION...
/18Z TAFS/

Expect mainly VFR conditions this afternoon and early evening
across West Central Texas. Stratus will develop during late
evening and early morning morning hours on Monday, with MVFR
ceilings at the terminals between 04Z-14Z, and a few hours of IFR
ceilings at KJCT and KBBD. Also, scattered thunderstorms will
develop this afternoon mainly across western and northern areas
and possibly become more widespread tonight. Keeping the VCTS at
the terminals for now. The winds will continue form the south with
gusts to around 25 knots.

&&

.PREV DISCUSSION... /issued 645 AM CDT SUN MAY 8 2016/

AVIATION...
/12Z TAFS/

MVFR stratus may affect southern terminals, KSOA, KJCT and KBBD
through mid morning. Have VCSH at most terminals this morning,
with beginning VCTS late afternoon. Several bands of showers and
thunderstorms will move over tonight, but timing is difficult so
left most stations with VCTS. Otherwise, MVFR stratus returns over
the terminals this evening with the potential for IFR after
midnight for the I-10 corridor.

PREV DISCUSSION... /issued 408 AM CDT SUN MAY 8 2016/

SHORT TERM...
(Today and Tonight)

.Severe weather possible this afternoon and night...

A dryline will be developing along a Ft. Stockton...Colorado City...
Childress line this afternoon. Isolated to scattered showers and
thunderstorms are expected to develop east of the dryline across the
Big Country...Concho Valley and Crockett county this afternoon. With
GFS MUCAPES of 1500-2000 J/KG and 0-6KM Bulk Shears of 45 to 55 KTS,
some storms could become severe. The dryline is expected to
temporarily retreat west early Sunday evening, then push east
overnight across West Central Texas, as a surface trough moves
through. Severe weather potential will continue overnight. In fact,
the best chance of severe weather may be tonight, as mid/upper
cloudiness and weak low level convergence limit afternoon storm
development. The main weather hazards will be large hail and
damaging winds. Mild temperatures are otherwise in store today, with
highs in the mid 80s and lows tonight in the lower 60s.

LONG TERM...
(Monday through Saturday)

Continued rain chances and a couple of weak cold fronts later in
the long term highlight the long term. On Monday, some showers
and thunderstorms may linger across our eastern counties, during
the morning hours. A surface trough will move east across our
counties on Monday and bring gusty southwest winds. Otherwise,
Monday looks dry, with highs mainly in the 85 to 90 range. Then,
the upper flow becomes more zonal for Tuesday and Tuesday night.
This zonal flow will give West Central Texas about 24 hours of
dry weather. Another weak cold front on Wednesday will stall
somewhere just south of Interstate 20, likely near a Sterling City
to Brownwood line. This boundary may help initiate showers and
thunderstorms Wednesday. For now, will maintain the greatest PoPs
across our southeastern counties; that's where models indicate the
best moisture and low-level convergence will be located. However,
the severe thunderstorm threat for Wednesday looks very low. The
GFS and ECMWF diverge on their respective QPF fields; the GFS
doesn't indicate any on Wednesday, while the ECMWF indicates some
over all our counties. Then, for Wednesday night, these two models
flip; the GFS is wet, and the ECMWF is dry. So, 20 PoPs for
Wednesday night look best for now. Confidence is low regarding the
rain potential continuing into Thursday; thus, 20 PoPs look best
for that period as well. A short-wave ridge aloft develops to our
west late this week. But, models do indicate rain potential, with
a stalled front lingering across our counties into Saturday and
favorable northwest flow aloft. Therefore, will continue slight
chance PoPs for Friday night and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  63  86  61 /  30  60  10   0
San Angelo 	 86  64  89  59 /  30  50  10   0
Junction 	 83  66  91  59 /  30  40  10   5

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, May 8, 2:03 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT SUN MAY 8 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS
WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING
HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO
THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS
COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, May 8, 3:22 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SUN MAY 8 2016

TXZ054-066-113-127-128-082100-
JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX-
322 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR
EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM
CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY...
OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSCOLA AND VIEW AROUND 345 PM CDT.
  BUFFALO GAP AROUND 350 PM CDT.
  POTOSI AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE...
CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946
TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:58 PM CDTSevere Thunderstorm WarningSJTSterling47 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling41 min
May 8, 3:22 PM CDTSpecial Weather StatementSJTTaylor38 min
May 8, 3:39 PM CDTSevere Thunderstorm WarningSJTNolan51 min
May 8, 3:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor49 min
May 8, 3:53 PM CDTSevere Thunderstorm WarningSJTJones, Taylor52 min
May 8, 3:54 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling51 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningSJTNolan49 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton46 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTNolan, Runnels, Taylor46 min
May 8, 4:35 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green40 min
May 8, 4:37 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford53 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton28 min
May 8, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green36 min
May 8, 5:35 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford55 min
May 8, 5:45 PM CDTSpecial Weather StatementSJTRunnels60 min
May 8, 6:23 PM CDTSpecial Weather StatementSJTCallahan, Coleman, Taylor52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.